Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Local inverse estimates for non-local boundary integral operators


Authors: M. Aurada, M. Feischl, T. Führer, M. Karkulik, J. M. Melenk and D. Praetorius
Journal: Math. Comp. 86 (2017), 2651-2686
MSC (2010): Primary 65J05, 65R20, 65N38
DOI: https://doi.org/10.1090/mcom/3175
Published electronically: April 28, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove local inverse-type estimates for the four non-local boundary integral operators associated with the Laplace operator on a bounded Lipschitz domain $ \Omega $ in $ \mathbb{R}^d$ for $ d\ge 2$ with piecewise smooth boundary. For piecewise polynomial ansatz spaces and $ d \in \{2,3\}$, the inverse estimates are explicit in both the local mesh width and the approximation order. An application to efficiency-type estimates in a posteriori error estimation in boundary element methods is given.


References [Enhancements On Off] (What's this?)

  • [AF03] Robert A. Adams and John J. F. Fournier, Sobolev Spaces, 2nd ed., Pure and Applied Mathematics (Amsterdam), vol. 140, Elsevier/Academic Press, Amsterdam, 2003. MR 2424078
  • [AFF12] M. Aurada, M. Feischl, T. Führer, M. Karkulik, J. M. Melenk, and D. Praetorius, Inverse estimates for elliptic boundary integral operators and their application to the adaptive coupling of FEM and BEM, ASC Report 07/2012, Institute for Analysis and Scientific Computing, TU Wien and arXiv 1211.4360 (2012).
  • [AFF13a] Markus Aurada, Michael Feischl, Thomas Führer, Michael Karkulik, Jens Markus Melenk, and Dirk Praetorius, Classical FEM-BEM coupling methods: nonlinearities, well-posedness, and adaptivity, Comput. Mech. 51 (2013), no. 4, 399-419. MR 3038165, https://doi.org/10.1007/s00466-012-0779-6
  • [AFF13b] Markus Aurada, Michael Feischl, Thomas Führer, Michael Karkulik, and Dirk Praetorius, Efficiency and optimality of some weighted-residual error estimator for adaptive 2D boundary element methods, Comput. Methods Appl. Math. 13 (2013), no. 3, 305-332. MR 3094620, https://doi.org/10.1515/cmam-2013-0010
  • [AFF15] Markus Aurada, Michael Feischl, Thomas Führer, Michael Karkulik, and Dirk Praetorius, Energy norm based error estimators for adaptive BEM for hypersingular integral equations, Appl. Numer. Math. 95 (2015), 15-35. MR 3349683, https://doi.org/10.1016/j.apnum.2013.12.004
  • [Car97] Carsten Carstensen, An a posteriori error estimate for a first-kind integral equation, Math. Comp. 66 (1997), no. 217, 139-155. MR 1372001, https://doi.org/10.1090/S0025-5718-97-00790-4
  • [CFPP14] C. Carstensen, M. Feischl, M. Page, and D. Praetorius, Axioms of adaptivity, Comput. Math. Appl. 67 (2014), no. 6, 1195-1253. MR 3170325, https://doi.org/10.1016/j.camwa.2013.12.003
  • [CKNS08] J. Manuel Cascon, Christian Kreuzer, Ricardo H. Nochetto, and Kunibert G. Siebert, Quasi-optimal convergence rate for an adaptive finite element method, SIAM J. Numer. Anal. 46 (2008), no. 5, 2524-2550. MR 2421046, https://doi.org/10.1137/07069047X
  • [CMPS04] Carsten Carstensen, M. Maischak, D. Praetorius, and E. P. Stephan, Residual-based a posteriori error estimate for hypersingular equation on surfaces, Numer. Math. 97 (2004), no. 3, 397-425. MR 2059463, https://doi.org/10.1007/s00211-003-0506-5
  • [CMS01] C. Carstensen, M. Maischak, and E. P. Stephan, A posteriori error estimate and $ h$-adaptive algorithm on surfaces for Symm's integral equation, Numer. Math. 90 (2001), no. 2, 197-213. MR 1872725, https://doi.org/10.1007/s002110100287
  • [CP06] Carsten Carstensen and Dirk Praetorius, Averaging techniques for the effective numerical solution of Symm's integral equation of the first kind, SIAM J. Sci. Comput. 27 (2006), no. 4, 1226-1260 (electronic). MR 2199747, https://doi.org/10.1137/040609033
  • [DFG04] W. Dahmen, B. Faermann, I. G. Graham, W. Hackbusch, and S. A. Sauter, Inverse inequalities on non-quasi-uniform meshes and application to the mortar element method, Math. Comp. 73 (2004), no. 247, 1107-1138. MR 2047080, https://doi.org/10.1090/S0025-5718-03-01583-7
  • [DL93] Ronald A. DeVore and George G. Lorentz, Constructive approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 303, Springer-Verlag, Berlin, 1993. MR 1261635
  • [DS80] Todd Dupont and Ridgway Scott, Polynomial approximation of functions in Sobolev spaces, Math. Comp. 34 (1980), no. 150, 441-463. MR 559195, https://doi.org/10.2307/2006095
  • [EG92] Lawrence C. Evans and Ronald F. Gariepy, Measure Theory and Fine Properties of Functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992. MR 1158660
  • [Fed69] Herbert Federer, Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325
  • [FFK14] Michael Feischl, Thomas Führer, Michael Karkulik, Jens Markus Melenk, and Dirk Praetorius, Quasi-optimal convergence rates for adaptive boundary element methods with data approximation, part I: weakly-singular integral equation, Calcolo 51 (2014), no. 4, 531-562. MR 3279576, https://doi.org/10.1007/s10092-013-0100-x
  • [FFK15] Michael Feischl, Thomas Führer, Michael Karkulik, J. Markus Melenk, and Dirk Praetorius, Quasi-optimal convergence rates for adaptive boundary element methods with data approximation. Part II: Hyper-singular integral equation, Electron. Trans. Numer. Anal. 44 (2015), 153-176. MR 3313399
  • [FKMP13] M. Feischl, M. Karkulik, J. M. Melenk, and D. Praetorius, Quasi-optimal convergence rate for an adaptive boundary element method, SIAM J. Numer. Anal. 51 (2013), no. 2, 1327-1348. MR 3047442, https://doi.org/10.1137/110842569
  • [Gan13] Tsogtgerel Gantumur, Adaptive boundary element methods with convergence rates, Numer. Math. 124 (2013), no. 3, 471-516. MR 3066037, https://doi.org/10.1007/s00211-013-0524-x
  • [Geo08] Emmanuil H. Georgoulis, Inverse-type estimates on $ hp$-finite element spaces and applications, Math. Comp. 77 (2008), no. 261, 201-219 (electronic). MR 2353949, https://doi.org/10.1090/S0025-5718-07-02068-6
  • [GHS05] I. G. Graham, W. Hackbusch, and S. A. Sauter, Finite elements on degenerate meshes: inverse-type inequalities and applications, IMA J. Numer. Anal. 25 (2005), no. 2, 379-407. MR 2126208, https://doi.org/10.1093/imanum/drh017
  • [HW08] George C. Hsiao and Wolfgang L. Wendland, Boundary integral equations, Applied Mathematical Sciences, vol. 164, Springer-Verlag, Berlin, 2008. MR 2441884
  • [KM15] M. Karkulik and J. M. Melenk, Local high-order regularization and applications to $ hp$-methods, Comput. Math. Appl. 70 (2015), no. 7, 1606-1639. MR 3396963, https://doi.org/10.1016/j.camwa.2015.06.026
  • [KMR16] M. Karkulik, J. M. Melenk, and A. Rieder, On interpolation spaces of piecewise polynomials on mixed meshes, work in progress (2016).
  • [LMWZ10] Jingzhi Li, Jens Markus Melenk, Barbara Wohlmuth, and Jun Zou, Optimal a priori estimates for higher order finite elements for elliptic interface problems, Appl. Numer. Math. 60 (2010), no. 1-2, 19-37. MR 2566075, https://doi.org/10.1016/j.apnum.2009.08.005
  • [McL00] William McLean, Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, Cambridge, 2000. MR 1742312
  • [Mel05] J. M. Melenk, $ hp$-interpolation of nonsmooth functions and an application to $ hp$-a posteriori error estimation, SIAM J. Numer. Anal. 43 (2005), no. 1, 127-155. MR 2177138, https://doi.org/10.1137/S0036142903432930
  • [Mor08] Charles B. Morrey Jr., Multiple Integrals in the Calculus of Variations, Classics in Mathematics, Springer-Verlag, Berlin, 2008. Reprint of the 1966 edition [MR0202511]. MR 2492985
  • [SS11] Stefan A. Sauter and Christoph Schwab, Boundary Element Methods, Springer Series in Computational Mathematics, vol. 39, Springer-Verlag, Berlin, 2011. Translated and expanded from the 2004 German original. MR 2743235
  • [Ste70] Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • [Ste07] Rob Stevenson, Optimality of a standard adaptive finite element method, Found. Comput. Math. 7 (2007), no. 2, 245-269. MR 2324418, https://doi.org/10.1007/s10208-005-0183-0
  • [SZ90] L. Ridgway Scott and Shangyou Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), no. 190, 483-493. MR 1011446, https://doi.org/10.2307/2008497
  • [Ver84] Gregory Verchota, Layer potentials and regularity for the Dirichlet problem for Laplace's equation in Lipschitz domains, J. Funct. Anal. 59 (1984), no. 3, 572-611. MR 769382, https://doi.org/10.1016/0022-1236(84)90066-1
  • [Zie89] William P. Ziemer, Weakly Differentiable Functions: Sobolev Spaces and Functions of Bounded Variation, Graduate Texts in Mathematics, vol. 120, Springer-Verlag, New York, 1989. MR 1014685

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65J05, 65R20, 65N38

Retrieve articles in all journals with MSC (2010): 65J05, 65R20, 65N38


Additional Information

M. Aurada
Affiliation: Technische Universität Wien, Institute for Analysis and Scientific Computing, Wiedner Haupstrasse 8-10-A, 1040 Vienna, Austria
Email: markus.aurada@chello.at

M. Feischl
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney NSW 2052, Australia
Email: m.feischl@unsw.edu.au

T. Führer
Affiliation: Facultad de Matemáticas, Pontificia Universidad Católica de Chile, Avenida Vicuña Mackenna 4860, Santiago, Chile
Email: tofuhrer@mat.puc.cl

M. Karkulik
Affiliation: Departamento de Matemática, Universidad Técnica Federico Santa María, Avenida España 1680, Valparaíso, Chile
Email: michael.karkulik@usm.cl

J. M. Melenk
Affiliation: Technische Universität Wien, Institute for Analysis and Scientific Computing, Wiedner Hauptstraße 8-10, A-1040 Wien, Austria
Email: melenk@tuwien.ac.at

D. Praetorius
Affiliation: Technische Universität Wien, Institute for Analysis and Scientific Computing, Wiedner Hauptstraße 8-10, A-1040 Wien, Austria
Email: dirk.praetorius@tuwien.ac.at

DOI: https://doi.org/10.1090/mcom/3175
Keywords: Boundary element method, inverse estimates, adaptivity, efficiency, $hp$-finite element spaces
Received by editor(s): April 16, 2015
Received by editor(s) in revised form: February 19, 2016
Published electronically: April 28, 2017
Additional Notes: The second and sixth authors were supported by the Austrian Science Fund (FWF) under grant P27005. The second, fifth, and sixth authors were supported through the FWF doctoral school W124. The third author was supported by CONICYT through FONDECYT project 3150012. The fourth author was supported by CONICYT through FONDECYT project 3140614 and by NSF under grant DMS-1318916.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society